Enabling Safe Therapeutics
We facilitate quality healthcare practice and enhanced patient outcomes
68-year-old male physician noted problem in reading and difficulties with viewing the computer for over several months. He changed his glasses several times to no avail. He underwent cataract surgery bilaterally without help. He changed his glasses several times as well after the cataract surgery but he just felt he was not seeing clearly.
He had an underlying history of CLL and was being treated with immunosuppressant drug as well as Biaxa, Ethambutol, and Bactrim for atypical mycobacterium, Singulair, Proscar, Flomax, Symbicort and Fibratinib.
After months of the above-mentioned interventions, normal brain MRI, and extensive retinal exams, he sought another opinion.
He was noted to have visual acuity of 20/40 with the right eye and 20/100 with the left eye. He saw only the controlled red green color test plate. He had a visual field that showed bilateral central scotoma. His ophthalmoscopy demonstrated mild temporal pallor in the right eye but not the left eye.
Ethambutol was identified to be the cause of his visual disturbance which cause bilateral optic nerve dysfunction. He was recommended to stop this medication.
At a 3-month follow-up visit, he improved his vision to 20/80 in the right eye and 20/40 in the left. However, his visual field did not change at that time.
At 6 months, his vision improved to 20/30 in the right eye and 20/40 in the left eye with some mild residual central field depression on formal perimetry. Both optic nerves however showed moderate atrophy temporally.
A 15-year-old teenage girl 5 ft 10 in and 128 lb developed headaches that woke her out of sleep for over 6 weeks. The headaches were generalized. There was some nausea, but no vomiting associated. She had no other systemic or neurological issues.
Additionally, she had been hearing her pulse in both ears for about 1 month. She had a history of underlying acne that was being treated with oral contraceptive for 6 months, minocycline for approximately 4 months unsuccessfully, so stopped, and Accutane for 1 month before the onset of her symptoms.
She had a normal medical, neurological and ophthalmological evaluations except she had bilateral swelling of the optic nerve that was severe and associated with hemorrhages around the optic nerve, suggestive of papilledema and possible raised intracranial pressure.
Except for the enlarged blind spots, her visual fields were normal with visual acuity 20/20 in each eye. An MRI showed no signs of any mass infection, inflammation, or hydrocephalus. However, there were subtle signs of intracranial hypertension such as dilation of the perioptic space in the orbital areas of the optic nerve and flattening of the sclera. The pediatric neurologist demanded a lumbar puncture be performed to rule out serious diseases.
The Accutane was aborted as she was prescribed acetazolamide and no lumbar puncture was performed. Her headaches persisted but she had no pulsatile tinnitus and her papilledema resolved. The enlarged blind spots were completely resolved within 3 months. The acetazolamide was also stopped, and she was treated for what appeared to be a secondary type of migraine.